Funnel Cloud, Winona
- When
- August 19, 4:58 PM CST to 5:03 PM CST
- Where
- Winona County, 1.08 mi WNW of Lewiston
- Reported by
- Emergency Manager
- Coordinates
- 43.987, -91.900
A warm front over southern Iowa moved north into southern Minnesota and western Wisconsin during the late afternoon hours of August 19th. Thunderstorms developed along the warm front and produced a funnel cloud near the city of Lewiston in southern Winona County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ARX wrote it up.
A warm front over southern Iowa moved north into southern Minnesota and western Wisconsin during the late afternoon hours of August 19th. Thunderstorms developed along the warm front and produced a funnel cloud near the city of Lewiston in southern Winona County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before the first event at Aug 19, 1:05 PM CST, 3 hours 53 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LA CROSSE WI 205 PM CDT WED AUG 19 2009 .SHORT TERM...TONIGHT THROUGH SATURDAY FORECAST CONCERNS CONTINUE TO BE RAIN CHANCES THROUGH FRIDAY AND COLDER TEMPERATURES THURSDAY/FRIDAY. WATER VAPOR IMAGERY THIS AFTERNOON SHOWS TWO PIECES OF ENERGY CURRENTLY AFFECTING THE NORTHERN PLAINS/UPPER MIDWEST. THE FIRST PIECE THAT IS HAVING AN IMMEDIATE IMPACT IS A MID-LEVEL TROUGH THAT TRACKED FROM NEB INTO NORTHWEST IA TODAY. AMPLE 850-700MB MOISTURE TRANSPORT AHEAD OF THIS WAVE WAS PRODUCING A LARGE/ELONGATED AREA OF RAIN AND EMBEDDED THUNDERSTORM ACTIVITY FROM EASTERN MN THROUGH EASTERN IA AND NORTHEAST MO. SECOND MID-LEVEL TROUGH/CLOSED LOW WAS OVER SOUTHERN MANITOBA...MOVING SOUTHEAST. 19.12Z NAM/WRF/GFS AND 19.09Z SREF ALL IN PRETTY GOOD AGREEMENT THROUGH THE SHORT TERM. THE MID-LEVEL TROUGH OVER SOUTHERN MANITOBA WILL CONTINUE TO DEEPEN...FORMING AN ANOMALOUSLY DEEP CLOSED LOW AS IT TRACKS INTO NORTHERN WI BY THU 12Z. THIS WILL TRANSLATE TO DEEP SURFACE LOW PRESSURE OF AROUND 997 MB. AXIS OF STRONG 850-700MB MOISTURE TRANSPORT/PRECIPITABLE WATERS OF 1.5-1.75 INCH AHEAD OF THIS LOW WILL SHIFT EAST OF THE MISSISSIPPI RIVER BY EARLY THIS EVENING...AND EAST OF THE FORECAST AREA BY MIDNIGHT...AS DRY SLOT WORKS INTO THE AREA. SINCE HEAVIEST BAND OF RAIN/EMBEDDED THUNDERSTORMS DIRECTLY TIED TO THIS MOISTURE TRANSPORT...FELT CONFIDENT ENOUGH TO ADD TIME RESOLUTION TO THE POP/WX GRIDS TONIGHT. ONCE THE DRY SLOT SHUNTS THE BEST MOISTURE TRANSPORT EAST OF THE AREA...EITHER SCATTERED SHRA/ISOLATED T OR POCKETS OF DRIZZLE CAN BE EXPECTED. ANOMALOUSLY DEEP/STACKED LOW WILL ROTATE OVERHEAD ON THURSDAY...WITH SCATTERED SHRA/ISOLD THUNDER EXPECTED ASSOCIATED WITH COLD CYCLONIC FLOW/STEEP LAPSE RATES. 850MB TEMPERATURES ONLY HOVERING NEAR 10C/SCATTERED PRECIPITATION/CLOUD COVER WILL ALL ADD UP TO A FAIRLY CHILLY DAY WITH HIGHS ONLY TOPPING OFF IN THE MID 60S TO NEAR 70. FAIRLY BLUSTERY WEST WINDS WILL ALSO ADD TO THE AUTUMN-LIKE CHILL. THE LOW WILL LINGER OVERHEAD THROUGH FRIDAY FOR ANOTHER MOSTLY CLOUDY/CHILLY DAY WITH SCATTERED SHRA ACTIVITY. THE LOW BEGINS TO SHIFT EAST OF THE AREA/FILL FRIDAY NIGHT AS A RIDGE OF HIGH PRESSURE STARTS TO BUDGE EAST FROM THE PLAINS. KEPT A SMALL CHANCE OF SHRA ACROSS THE EAST THROUGH FRIDAY NIGHT IN CLOSER PROXIMITY TO THE DEPARTING LOW. HIGH PRESSURE BUILDS INTO THE AREA WITH FERVOR SATURDAY...PROVIDING SUNNY AND WARMER CONDITIONS TO THE REGION. .LONG TERM...SUNDAY THROUGH WEDNESDAY 19.00Z ECMWF AND 19.06Z GFS IN FAIRLY GOOD AGREEMENT WITH OVERALL SYNOPTIC SETUP THROUGH THE PERIOD. THE MODELS HOLD THE RIDGE STRONGLY OVER THE AREA THROUGH MONDAY...THEN START BREAKING THE RIDGE DOWN BY MONDAY NIGHT AS A STRONG MID-LEVEL TROUGH/SURFACE LOW MOVES THROUGH CENTRAL CANADA. COLD FRONT FROM THIS LOW SLOWLY DROPS SOUTHWARD ACROSS THE AREA MONDAY NIGHT THROUGH TUESDAY NIGHT FOR SHRA/TS CHANCES. BOTH MODELS THEN SHOW CANADIAN HIGH PRESSURE BUILDING INTO THE AREA ON WEDNESDAY FOR DRY CONDITIONS ALONG WITH TEMPERATURES RIGHT AROUND SEASONAL NORMALS. && .AVIATION...LATE THIS AFTERNOON THROUGH THURSDAY MORNING A SHORT WAVE TROUGH WILL MOVE NORTHEAST THROUGH THE REGION LATE THIS AFTERNOON AND EVENING. THE 19.12Z MODELS ARE INDICATING STRONG FRONTOGENETIC FORCING ACROSS NORTHEAST IOWA AND SOUTHEAST MINNESOTA THROUGH 20.00Z AND ACROSS WESTERN WISCONSIN THROUGH 20.03Z. IN ADDITION...THE PRECIPITABLE WATERS ARE INCREASING TO AROUND 1.75 INCHES AND WARM CLOUD DEPTHS INCREASE INTO THE 3.5 TO 4 KM RANGE. AS A RESULT...ANY SHOWERS OR THUNDERSTORMS WILL HAVE THE POTENTIAL OF PRODUCING VERY HEAVY RAIN. RAINFALL RATES UP TO 1.25 INCHES HAVE BEEN OBSERVED ACROSS SOUTH CENTRAL MINNESOTA EARLIER THIS AFTERNOON...AND THESE RATES WILL BE POSSIBLE ACROSS OUR AREA THROUGH MID EVENING. THERE MAY BE EVEN AN ISOLATED SEVERE THUNDERSTORM ACROSS NORTHEAST IOWA AND SOUTHWEST WISCONSIN. ONCE THIS PRECIPITATION MOVES NORTHEAST OF THE AREA...THE PRECIPITATION WILL LIKELY BECOME MORE SCATTERED. WITH A MOIST BOUNDARY LAYER TONIGHT AND THURSDAY MORNING...FOG IN THE 2-4 STATUE MILE RANGE WILL BE POSSIBLE. IN ADDITION...CEILINGS WILL LIKELY REMAIN LESS THAN 1500 FEET. && .ARX WATCHES/WARNINGS/ADVISORIES... WI...NONE. MN...NONE. IA...NONE. && SHORT/LONG TERM...DAS AVIATION..........BOYNE
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LA CROSSE WI 242 PM CDT WED AUG 19 2009 WIZ017-029-201100- CLARK-TAYLOR- 242 PM CDT WED AUG 19 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF NORTH CENTRAL WISCONSIN. .DAY ONE...THIS AFTERNOON AND TONIGHT A FEW THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON THROUGH TONIGHT. SEVERE WEATHER IS NOT ANTICIPATED WITH THESE STORMS. THE RAIN THIS AFTERNOON AND EVENING MAY BE HEAVY ENOUGH TO CAUSE SOME LOCALIZED FLOODING ISSUES. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY ISOLATED THUNDERSTORMS ARE POSSIBLE ON THURSDAY. SEVERE WEATHER IS NOT EXPECTED WITH THESE STORMS. THERE IS ALSO A CHANCE OF THUNDERSTORMS MONDAY AND MONDAY NIGHT. HOWEVER...IT IS TOO EARLY TO DISCERN THE SEVERE WEATHER POTENTIAL WITH THESE THUNDERSTORMS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT. .EMERGENCY MANAGEMENT COORDINATION... NO CALL IS SCHEDULED. IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ032>034-041>044- 053>055-061-201100- ADAMS-ALLAMAKEE-BUFFALO-CHICKASAW-CLAYTON-CRAWFORD-DODGE-FAYETTE- FILLMORE-FLOYD-GRANT-HOUSTON-HOWARD-JACKSON-JUNEAU-LA CROSSE- MITCHELL-MONROE-MOWER-OLMSTED-RICHLAND-TREMPEALEAU-VERNON-WABASHA- WINNESHIEK-WINONA- 242 PM CDT WED AUG 19 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF SOUTHEAST MINNESOTA...NORTHEAST IOWA AND SOUTHWEST INTO CENTRAL WISCONSIN. .DAY ONE...THIS AFTERNOON AND TONIGHT A LOW PRESSURE SYSTEM WILL PRODUCE SCATTERED THUNDERSTORMS AS IT MOVES NORTHEAST THROUGH THE AREA THIS AFTERNOON AND EVENING. A FEW OF THESE THUNDERSTORMS MAY BECOME SEVERE. THE MAIN THREAT LOOKS TO BE DAMAGING WINDS. HOWEVER ISOLATED TORNADOES ARE ALSO POSSIBLE ACROSS SOUTHEAST MINNESOTA...NORTHEAST IOWA...AND SOUTHWEST WISCONSIN. IN ADDITION...THE RAIN THIS AFTERNOON AND EVENING MAY BE HEAVY ENOUGH TO CAUSE SOME LOCALIZED FLOODING ISSUES. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY ISOLATED THUNDERSTORMS ARE POSSIBLE ON THURSDAY. SEVERE WEATHER IS NOT EXPECTED WITH THESE STORMS. THERE IS ALSO A CHANCE OF THUNDERSTORMS MONDAY AND MONDAY NIGHT. HOWEVER...IT IS TOO EARLY TO DISCERN THE SEVERE WEATHER POTENTIAL WITH THESE THUNDERSTORMS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BECOME NECESSARY AT TIMES THROUGH 8 PM EVENING. .EMERGENCY MANAGEMENT COORDINATION... NO CALL IS SCHEDULED. AJ/BOYNE
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
440 PM CDT WED AUG 19 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0437 PM FUNNEL CLOUD 2 S CASTALIA 43.08N 91.68W
08/19/2009 FAYETTE IA LAW ENFORCEMENT
&&
DTJPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
445 PM CDT WED AUG 19 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0405 PM FUNNEL CLOUD 5 NE CALMAR 43.23N 91.80W
08/19/2009 WINNESHIEK IA PUBLIC
&&
DTJPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
459 PM CDT WED AUG 19 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0458 PM FUNNEL CLOUD LEWISTON 43.98N 91.87W
08/19/2009 WINONA MN EMERGENCY MNGR
&&
DTJPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
507 PM CDT WED AUG 19 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0500 PM FUNNEL CLOUD 1 W LEWISTON 43.98N 91.89W
08/19/2009 WINONA MN EMERGENCY MNGR
&&
DTJSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LA CROSSE WI 522 PM CDT WED AUG 19 2009 IAZ010-011-030-MNZ088-095-096-WIZ032-033-041-053-054-061-192315- ALLAMAKEE-BUFFALO-CLAYTON-CRAWFORD-FILLMORE-GRANT-HOUSTON-LA CROSSE-TREMPEALEAU-VERNON-WINNESHIEK-WINONA- 522 PM CDT WED AUG 19 2009 ...STRONG THUNDERSTORMS CONTINUE TO MOVE ACROSS PARTS OF SOUTHEAST MINNESOTA...NORTHEAST IOWA...AND WESTERN WISCONSIN... AT 520 PM...DOPPLER RADAR INDICATED BROKEN LINES OF STRONG THUNDERSTORMS MOVING EAST ACROSS SOUTHEAST MINNESOTA AND NORTHEAST IOWA. THESE THUNDERSTORMS WILL MOVE EAST AT 25 MILES AN HOUR INTO THE WESTERN WISCONSIN COUNTIES ADJACENT TO THE MISSISSIPPI RIVER. THESE THUNDERSTORMS WILL BE CAPABLE OF PRODUCING WIND GUSTS TO 40 MPH...HAIL UP TO DIME SIZE...AND ISOLATED TORNADOES. A TORNADO WATCH REMAINS IN EFFECT UNTIL MIDNIGHT THURSDAY MORNING FOR NORTHEAST IOWA AND SOUTHEAST MINNESOTA AND WESTERN WISCONSIN. BOYNE
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LA CROSSE WI 558 PM CDT WED AUG 19 2009 IAZ010-011-029-030-MNZ088-096-WIZ032>034-041-042-053-054-061-200000- ALLAMAKEE-BUFFALO-CLAYTON-CRAWFORD-FAYETTE-GRANT-HOUSTON-JACKSON-LA CROSSE-MONROE-TREMPEALEAU-VERNON-WINNESHIEK-WINONA- 558 PM CDT WED AUG 19 2009 ...SCATTERED STRONG THUNDERSTORMS CONTINUE TO MOVE EAST ACROSS PARTS OF SOUTHEAST MINNESOTA...NORTHEAST IOWA...AND WESTERN WISCONSIN... AT 556 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO SHOW SCATTERED STRONG THUNDERSTORMS FROM MONDOVI WISCONSIN SOUTH TO MONONA IOWA. THESE THUNDERSTORMS ARE MOVING EAST AT 25 MILES AN HOUR INTO WEST CENTRAL AND SOUTHWEST WISCONSIN. THESE THUNDERSTORMS WILL BE CAPABLE OF PRODUCING WIND GUSTS UP TO 40 MPH...RAINFALL IN THE EXCESS OF AN INCH AN HOUR...AND POSSIBLY ISOLATED TORNADOES. A TORNADO WATCH REMAINS IN EFFECT UNTIL MIDNIGHT THURSDAY MORNING FOR NORTHEAST IOWA AND SOUTHEAST MINNESOTA AND WESTERN WISCONSIN. BOYNE
The La Crosse radar (KARX), 60 km away, was scanning. The volume nearest the first event began at 22:57 UTC.
1 funnel cloud. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2009Every state in 2009This day in weather historyWarnings in Minnesota, August 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 184729.